Format

Send to

Choose Destination
Clin J Gastroenterol. 2018 Oct;11(5):424-427. doi: 10.1007/s12328-018-0862-4. Epub 2018 Apr 21.

The second case of a young man with L-arginine-induced acute pancreatitis.

Author information

1
Division of Gastroenterology, Clinique Saint-Pierre, Avenue Reine Fabiola, 9, 1340, Ottignies, Belgium. quentin.binet@student.uclouvain.be.
2
Division of Gastroenterology, Clinique Saint-Pierre, Avenue Reine Fabiola, 9, 1340, Ottignies, Belgium.
3
Division of Radiology, Clinique Saint-Pierre, 1340, Ottignies, Belgium.

Abstract

BACKGROUND:

Dietary supplementation of arginine has been used by numerous world-class athletes and professional bodybuilders over the past 30 years. L-Arginine indeed enhances muscular power and general performance via maintaining ATP level. However, L-arginine is also known to induce acute pancreatitis in murine models.

CASE REPORT:

We report the case of young man presenting with upper abdominal pain and increased serum lipase levels. Contrast-enhanced computed tomography confirms a mild acute pancreatitis. Common etiologies have been ruled out and toxicological anamnestic screening reveals the intake of protein powder. This is, to the best of our knowledge, the second case in human of arginine-induced acute pancreatitis.

CONCLUSION:

This case report suggests that every patient presenting with acute pancreatitis without obvious etiology should be evaluated for the intake of toxics other than alcohol, including L-arginine.

KEYWORDS:

Acute pancreatitis; Drug induced; L-Arginine

PMID:
29680982
DOI:
10.1007/s12328-018-0862-4
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center